A Caltech Library Service

A complexity problem for Borel graphs

Todorčević, Stevo and Vidnyánszky, Zoltán (2021) A complexity problem for Borel graphs. Inventiones Mathematicae, 226 (1). pp. 225-249. ISSN 0020-9910. doi:10.1007/s00222-021-01047-z.

[img] PDF - Published Version
Creative Commons Attribution.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We show that there is no simple (e.g. finite or countable) basis for Borel graphs with infinite Borel chromatic number. In fact, it is proved that the closed subgraphs of the shift graph on [N]^N with finite (or, equivalently, ≤3) Borel chromatic number form a Σ1/2-complete set. This answers a question of Kechris and Marks and strengthens several earlier results.

Item Type:Article
Related URLs:
URLURL TypeDescription ReadCube access Paper
Vidnyánszky, Zoltán0000-0001-8168-9353
Additional Information:© The Author(s) 2021. This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article’s Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article’s Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit Received 04 March 2019; Accepted 25 March 2021; Published 10 May 2021. We would like to thank Benjamin Miller for the inspiring discussions, questions and for pointing out a way to prove the analytic-hardness of non-dominating sets using only classical tools (see Lemma 4.6). We are also very grateful to Slawomir Solecki, Alexander Kechris, Márton Elekes and Jan Grebík for their help, valuable comments and suggestions. Open access funding provided by University of Vienna. The first author’s research was partially supported by grants of NSERC (455916) and CNRS (IMJ-PRG UMR7586). The second author was partially supported by the National Research, Development and Innovation Office – NKFIH, Grants no. 113047, no. 129211 and FWF Grants P29999 and M2779.
Funding AgencyGrant Number
University of ViennaUNSPECIFIED
Natural Sciences and Engineering Research Council of Canada (NSERC)455916
Centre National de la Recherche Scientifique (CNRS)IMJ-PRG UMR7586
National Research, Development and Innovation Fund (NKFIA)113047
National Research, Development and Innovation Fund (NKFIA)129211
FWF Der WissenschaftsfondsP29999
FWF Der WissenschaftsfondsM2779
Subject Keywords:Σ1/2-complete; Chromatic number; Borel chromatic number; Borel graph; Hedetniemi’s conjecture; Antibasis
Issue or Number:1
Record Number:CaltechAUTHORS:20210514-103015736
Persistent URL:
Official Citation:Todorčević, S., Vidnyánszky, Z. A complexity problem for Borel graphs. Invent. math. 226, 225–249 (2021).
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:109132
Deposited By: Tony Diaz
Deposited On:14 May 2021 17:44
Last Modified:13 Sep 2021 22:24

Repository Staff Only: item control page